Antiepileptics: adverse effects on bone

Data suggests that long-term use of carbamazepine, phenytoin, primidone, and sodium valproate is associated with decreased bone mineral density that may lead to osteopenia, osteoporosis, and increased fractures.

Article date: April 2009

The antiepileptic drugs carbamazepine, phenytoin, primidone, and phenobarbital are known to cause osteomalacia, and the product information for healthcare professionals for these drugs contains information about this risk. Osteoporosis is also a recognised side-effect of carbamazepine.

A recent review of data from published preclinical studies1, epidemiological studies 2 3 and UK Yellow Card data found that long-term treatment with carbamazepine, phenytoin, and primidone, and in addition long-term treatment with sodium valproate, is associated with decreased bone mineral density that results in an increased risk of developing osteopenia, osteoporosis, and fractures. This is the case for patients at risk including:

  • those who are immobilised for long periods
  • those who have inadequate sun exposure
  • those with inadequate dietary calcium intake

There is limited understanding of the effects of antiepileptics on bone. Some evidence suggests that antiepileptics (including phenytoin, phenobarbital, carbamazepine, and primidone) induce the cytochrome P450 enzyme system, which results in increased clearance of vitamin D, leading to secondary hyperparathyroidism, increased bone turnover, and reduced bone density. The mechanism by which sodium valproate, a non-enzyme-inducing drug, causes decreased bone mineral density is unclear.

At present there are insufficient data to support an association between decreased bone mineral density, osteopenia, osteoporosis, and osteomalacia and other antiepileptic drugs.

Advice for healthcare professionals shows:

  • the available data suggests that phenytoin, carbamazepine, primidone, and sodium valproate are associated with decreased bone mineral density, which may lead to osteopenia, osteoporosis, and increased fractures in at-risk patients
  • phenytoin, carbamazepine, phenobarbital, and primidone are associated with an increased risk of osteomalacia
  • vitamin D supplementation should be considered for at-risk patients who receive long-term treatment with primidone, phenytoin, carbamazepine, phenobarbital, or sodium valproate

  Article citation: Drug Safety Update April 2009, vol 2 issue 9: 2.

  1. Pack AM, et al. Cleve Clin J Med 2004; 71 (suppl 2): S42–48.

  2. Vestergaard P, et al. Acta Neurol Scand 2005; 112: 277–86.

  3. Petty SJ, et al. Neurology 2005; 65: 1358–63.

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.